There are many common and dangerous diabetic seizure symptoms that people may or may not be aware of. Diabetic seizure symptoms otherwise known as hypoglycaemia symptoms will inevitably affect all diabetics at some stage in their life. The key is to know which symptoms to look out for so that you can act early.
It is important to discuss with your diabetes medical professional the target range for your blood sugar levels. Severe hypoglycaemia can cause accidents, injuries and even lead to death.
The best advice I can give diabetics
Diabetics usually have a dominant symptom, for instance mine is initially confusion, the next stage for me is sweating. By the time I start sweating I know it is time for immediate action. I usually carry a bag of sweets with me at home and at work. I also have a bag of sweets in my car and under my bedside table where I can access them at night without too much effort or hassle. That would be the best advice I could give someone with regards to combating hypogylcemia, carry sweets with you where ever you go.
Educate those closest to you
Diabetic seizure symptoms can be mild or very strong. They come as a result of miscalculating your insulin medication resulting in your blood sugar levels dropping to dangerously low levels. Regardless of the degree of the symptoms you will need to take action to stop hypoglycemia in its tracks as it occurs. A very common misconception amongst non-diabetics is that symptoms these occur when your blood sugar levels are too high. It is important that you educate those closest to you in your daily life including work colleagues as they maybe called on to act if you become unconscious. There have been instances occur where an uneducated person has rushed to assist an unconscious diabetic by giving him/ her an injection of insulin!
Hypoglycemia technically is defined as a blood sugar level below 70 milligrams per decilitre (Mg/dl) or 3.9 millimoles per litre (mmol/ L). There are many reasons that can cause hypoglycaemia in diabetics. Misjudging your insulin dosage or other diabetes medication is the most common reason. Over exertion during exercise maybe another reason why hypoglycaemia occurs.
Some people don’t feel diabetic seizure symptoms
Some people do not feel any symptoms of oncoming hypoglycemia. This can happen for many reasons. One of the main reasons is that the body has become used to blood sugar levels that are too low, or that the diabetic experiences hypoglycaemia too often. This is a very dangerous condition which will need to be discussed with a medical expert. In some cases you will need to target a higher overall blood glucose range. In some cases more drastic action will be required including a pancreas transplant which will require a lifetime of anti-rejection drugs to ensure that the body does not reject the new organ.
Diabetic seizure symptoms (the common ones)
- Confusion, signs of deliriousness
- Irritability, short temper
- General anxiety/ anger/ sadness
- Nervousness, dizziness
- Sweating, clamminess
- Elevated heart rate
- Tingling sensation around lips and/ or tongue
- Impaired vision
- Muscle weakness/ loss of coordination
- Headaches/ Unusual thoughts
There are many other symptoms that have been reported by diabetics across the globe. This list is a guide to the common symptoms only.
What to do when a hypoglycaemia leads to unconsciousness
It makes sense to inform and educate those closest to you including work colleagues, of what to do if a diabetic seizure leads to you becoming unconscious. If this happens someone else must take action on your behalf. The first port of call would be to call an ambulance to let some trained professionals help. Until then someone may need to inject you with glucagon which is a hormone that stimulates your liver to release stored glucose into your bloodstream. This will be required if someone is unconscious as a result of hypoglycemia. Glucagon kits are available from any drug store/ chemist by prescription. To inject an unconscious diabetic with glucagon you should follow the instructions on the kit. Generally it is injected into the diabetic’s buttock or thigh.
Upon regaining consciousness which may take as long as 15 minutes the glucagon may cause nausea or vomiting.
It is very important that people know not to inject insulin if you have become unconscious. It is also dangerous to attempt to provide food or fluids as it can cause choking.
There are many points to keep in mind when it comes to diabetic seizure symptoms as all diabetics will experience some symptoms at some stage in their life. These symptoms can be very dangerous and can include death. It is vital to educate those closest around you as they maybe called on one day to save your life. The last thing you would want is for someone to inject insulin into your bloodstream whilst you are unconscious from hypoglycemia.
Please send me your comments below if you experience any other diabetic seizure symptoms not listed above.